Texas, 2011

Drought in Texas, April 1 to 30, 2011

April 1 to 30, 2011 · NWS OUN · 8 events in 8 counties and zones

North Texas continued to experience hot and dry conditions in April. D3 drought status (the 2nd worst) was already present over all 8 counties, but two counties worsened into D4 drought status by the end of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

North Texas continued to experience hot and dry conditions in April. D3 drought status (the 2nd worst) was already present over all 8 counties, but two counties worsened into D4 drought status by the end of the month. Normally a wetter month, most of the normal spring thunderstorm activity missed a large portion of Oklahoma. The dry April only compounded the very dry conditions seen over the region since the beginning of October 2010. In fact, this is the 3rd driest period statewide since October 1. Agricultural impacts were severe, as most the winter wheat crop was non-existent, as well as losses to other crops. The dry conditions also gave rise to enhanced fire weather concerns, with the normal increase in wind speeds during the spring months.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Mar 31, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CDT THU MAR 31 2011

.AVIATION...
VFR WITH ONLY ASSORTED MID/HIGH CLOUDS FORECAST. WIND DIRECTION
WILL CONTINUE TO BE A TOUGH CALL. WILL GO WITH L/V WINDS OVERNIGHT
BECOMING LIGHT N/NE FRIDAY THEN VEERING TO LIGHT E/SE FRIDAY EVENING
AS WEAK SFC HIGH MOVES FROM KS TOWARD AR.

&&

.PREV DISCUSSION... /ISSUED 835 PM CDT THU MAR 31 2011/

UPDATE...
MID AND HIGH CLOUDS WILL CONTINUE TO STREAM ACROSS THE REGION.
OTHERWISE... WARMER TEMPS EXPECTED TONIGHT WITH LIGHT WINDS. HAVE
ADJUSTED SKY COVER AND HOURLY GRIDS TO SHOW CURRENT TRENDS. WILL
SEND UPDATES SHORTLY.

PREV DISCUSSION... /ISSUED 644 PM CDT THU MAR 31 2011/

AVIATION... VFR WITH VARYING AMOUNTS OF MID/HIGH CLOUD COVER.
GUSTY N-NW WINDS WILL DECREASE QUICKLY AFTER SUNSET.

PREV DISCUSSION... /ISSUED 321 PM CDT THU MAR 31 2011/

DISCUSSION...
FINALLY... THE SUN HAS MADE AN APPEARANCE AFTER SEVERAL DAYS OF
EXTENSIVE CLOUD COVER. CURRENTLY... SFC TROUGH MAKING ITS WAY SOUTH
ACROSS THE AREA THIS AFTN WITH MODERATE SFC WINDS BOTH AHEAD AND
BEHIND THE TROUGH. A SMALL PART OF NORTHWEST OKLAHOMA CURRENTLY
EXPERIENCING RED FLAG CONDITIONS. HOWEVER EXPECT CONDITIONS TO
REMAIN OVER A FAIRLY SMALL AREA AND FOR A LIMITED TIME AS SFC WINDS
ARE EXPECTED TO DECREASE IN THAT AREA DURING THE SECOND HALF OF THE
AFTN.

SFC TROUGH WILL STALL AND WASH OUT OVERNIGHT WITH LIGHT AND VARIABLE
WINDS. HOWEVER... ANOTHER SFC BOUNDARY WILL WORK SOUTH THROUGH THE
AREA ON FRIDAY AS MID-LEVEL DISTURBANCE MOVES THROUGH THE NORTHERN
PLAINS INTO THE MID-MISSISSIPPI VALLEY. MUCH LIKE TODAY... THIS
BOUNDARY WILL DO LITTLE MORE THAN BRING A SHIFT TO THE WINDS... BACK
TO THE NORTH... AS WE CONT WITH WARMING TREND.

SFC WINDS THEN COME BACK AROUND TO THE SOUTH AND SOUTHEAST SATURDAY MORNING
AS SFC PRES FALLS OCCUR IN THE HIGH PLAINS AS STRONGER STORM SYSTEM
COMES ON SHORE ACROSS PACIFIC NORTHWEST. AS WESTERN TROUGH DEEPENS
SUNDAY AN INITIAL WAVE EJECTS EAST/NORTHEAST OUT OF THE BASE OF THE
TROUGH... DRIVING A DRYLINE EASTWARD INTO THE AREA. THIS WILL ALLOW
STRONG... GUSTY SOUTHWEST WINDS... LOW RH AND TEMPS IN THE UPPER 80S
AND 90S TO DEVELOP BEHIND THE DRYLINE. THE RESULT IS CRITICAL FIRE
WX CONDITIONS ACROSS WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS DURING THE DAY ON SUNDAY. SOME POSSIBILITY OF THESE CONDITIONS
AS FAR EAST AS I-35 CORRIDOR BY SUNDAY AFTN. WILL HOLD OFF ON ANY
HEADLINES AT THIS POINT... BUT WILL LIKELY BE GOING WITH FIRE WX
WATCH SOMETIME OVERNIGHT OR DURING THE DAY ON FRIDAY FOR SUNDAY
SCENARIO.

OTHER ITEM OF INTEREST ON SUNDAY WILL BE THUNDERSTORM POSSIBILITIES
EAST OF THE DRYLINE. MODELS DEVELOP QUITE A BIT OF INSTABILITY SUNDAY
AFTN AHEAD OF THE DRYLINE. HOWEVER... A WARM LAYER JUST ABOVE THE
SFC MAY HOLD THUNDERSTORM DEVELOPMENT ON CHECK WITH THE LACK OF REAL
STRONG FORCING. IF STORMS ARE ABLE TO BREAK THROUGH THEY WOULD HAVE
A GOOD CHANCE OF BECOMING SEVERE.

MAIN UPPER TROUGH COMES OUT INTO THE SOUTHERN PLAINS ON MONDAY. AT
THIS POINT THERE ARE SOME DIFFERENCES IN WHERE THE MEDIUM RANGE
MODELS HAVE THE SFC FRONT. WILL KEEP WITH PREV FORECAST THOUGHT WITH
BRINGING FRONT THROUGH THE AREA DURING THE DAY ON MONDAY WITH MUCH
COLDER AIRMASS IN ITS WAKE. COULD SEE SOME FALLING TEMPS ACROSS AREA
MONDAY AFTN. WILL ALSO KEEP SLIGHTLY BETTER PRECIP CHANCES SUN NIGHT
AND MONDAY... BUT WILL GO BELOW GUIDANCE AT THIS POINT AS
PERSISTENCE SEEMS TO BE BEST BET... WHICH IS TO KEEP THINGS DRY.

MUCH COOLER DAY ON TUESDAY... BUT UNLIKE THIS LAST COOL/COLD SNAP
THIS ONE SHOULD ONLY LAST A DAY AS PROGRESSIVE PATTERN BRINGS SOUTH
WINDS AND WARMER TEMPS BACK TO THE AREA BY MID-WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  43  77  46  79 /  10   0   0   0
HOBART OK         43  77  47  75 /  10   0   0   0
WICHITA FALLS TX  46  85  50  80 /  10   0   0   0
GAGE OK           38  76  39  86 /  10   0   0  10
PONCA CITY OK     40  72  41  79 /  10   0   0   0
DURANT OK         45  82  48  78 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24/24
Hazardous weather outlook, Mar 31, 10:00 AM CST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1100 AM CDT THU MAR 31 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1100 AM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STABLE AIRMASS WILL REMAIN IN PLACE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
LOW HUMIDITY AND WARM TEMPERATURES WILL ENHANCE WILDFIRE CONDITIONS
THIS AFTERNOON...ESPECIALLY ACROSS NORTHWEST OKLAHOMA.  WIND SPEEDS
SHOULD GRADUALLY DECREASE DURING THE AFTERNOON ACROSS WESTERN
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A CHANCE FOR THUNDERSTORMS MONDAY.

OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE POTENTIAL IS EXPECTED SUNDAY WHEN A HOT AND WINDY
AIRMASS FOLLOWS A DRYLINE INTO WESTERN OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5 AM FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Archer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Archer forecast zone
Reported by
Other Federal Agency
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Archer county remained in D3 drought status through the month.

Drought, Baylor

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Baylor forecast zone
Reported by
Other Federal Agency
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Baylor county remained in D3 drought status through the month.

Drought, Clay

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Other Federal Agency
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Clay county remained in D3 drought status through the month.

Drought, Foard

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Foard forecast zone
Reported by
Other Federal Agency
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Foard county remained in D3 drought status through the month.

Drought, Hardeman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Hardeman county remained in D3 drought status through the month.

Drought, Knox

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Other Federal Agency
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Knox county remained in D3 drought status through the month.

Drought, Wichita

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wichita forecast zone
Reported by
Other Federal Agency
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Wichita county began the month in D3 drought status, but worsened to D4 status by 4/26.

Drought, Wilbarger

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
Other Federal Agency
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Wilbarger county began the month in D3 drought status, but worsened to D4 status by 4/26.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312639, 312640, 312641, 312642, 312643, 312644, 312645, 312646.